Nebraska, 2021

Hail and Damaging Winds in Nebraska, June 22, 2021

June 22, 2021 · NWS GID · 13 events in 6 counties and zones

While the majority of South Central Nebraska enjoyed a seasonably-warm and tranquil Tuesday evening, it was a different story within a few far northeastern/east-central counties, where a pair of somewhat high-based supercells advanced south-southeastward, leaving behind swaths of mainly large hail but also more localized damaging winds. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$527,000
Crop damage
$10 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

While the majority of South Central Nebraska enjoyed a seasonably-warm and tranquil Tuesday evening, it was a different story within a few far northeastern/east-central counties, where a pair of somewhat high-based supercells advanced south-southeastward, leaving behind swaths of mainly large hail but also more localized damaging winds. The first of these intense storms entered the local area into far eastern Nance County shortly after 7 p.m. CDT, striking Genoa and vicinity with a combination of estimated 70 MPH winds and nickel to quarter size hail. Around 8 p.m. CDT it reached central Polk County, pummeling the Osceola area with several minutes of hail up to 2 inches in diameter. An NeRAIN observer seven miles north of Osceola reported significantly stripped corn and that house flowers are now sticks. The supercell continued into eastern York County, still producing hail up to golf ball size in Thayer and ping pong balls east of McCool Junction. Around 9:30 p.m. CDT a weakening trend had commenced, but not before the storm brushed northeast Fillmore County on its way out of the local area and blew down a few tree branches near Exeter. Meanwhile, about 60 miles back to the northwest, another supercell somewhat-unexpectedly fired up over northern Nance County around 9 p.m. CDT. This storm was not as proficient of a large hail producer as its predecessor (largest reported was quarter size near Clarks and Hordville), but it packed more of a wind punch as its core started collapsing over the Hamilton-York County line between 10-10:30 p.m. CDT. Most notably, estimated 70 MPH gusts blew over a semi truck on Interstate 80 near the Hampton exit and also damaged a roof and broke power poles near Bradshaw. Shortly thereafter, this second supercell began dissipating, fading from radar over southeastern Fillmore County around 1130 p.m. CDT and bringing an end to all convection for the night.

Forecast-wise, this was considered an all-or-nothing setup for South Central Nebraska in the early morning local forecast discussion, as some computer models correctly predicted the presence of supercells locally, while others insisted that all regional convection would focus at least slightly east-northeast of the area altogether. This uncertainty was understandable given various pros and cons at play. One of the biggest pros for robust supercell development was seasonably-strong deep layer wind shear of 40-50 knots, as the area resided under pronounced northwesterly flow within the interface between an expansive ridge over the southwestern states and a deep southeast Canada trough. As for cons, they were mainly highlighted by seasonably-unimpressive low level moisture and resultant instability. Although afternoon temperatures soared to around 90 (F) to the south of a west-east oriented warm front across northeast Nebraska, dewpoints along the front struggled to reach the low-60s during peak heating, yielding fairly modest mixed-layer CAPE no higher than 1000-1500 J/kg. Ultimately though, persistent low-level convergence along the intersection of the aforementioned warm front and a subtle, northeast-southwest oriented trough proved sufficient to spark convective initiation as early as 4 p.m. CDT about 60 miles to the north of South Central Nebraska. This early convection drifted more eastward initially, but eventually dove more southward as it intensified, allowing the first supercell to infiltrate far northeastern local counties. For a while it appeared this would be South Central Nebraska's only severe storm of the evening, but the second one likely ignited as the onset of a southwesterly low level jet converged into the first storm's trailing outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 5:28 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 22, 5:28 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
628 PM CDT Tue Jun 22 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 257 PM CDT Tue Jun 22 2021

Water-vapor satellite imagery shows the area in broad
northwesterly flow aloft, with visible satellite showing
scattered cumulus developing over north-central and northeast
Nebraska. This will be the area to watch for convective initiation
over the next few hours. Any storms that develop in this area
should push south-southeastward through the evening. Latest CAM
guidance has been trending farther east, but northeastern portions
of the forecast area could still be impacted by thunderstorms
this evening.

Mesoanalysis currently shows 1000-1500 J/kg of MLCAPE in this
area, with an impressive 50kts of effective bulk shear. This would
potentially support a few supercells with large, damaging hail
and perhaps isolated wind damage. Fortunately, cloud bases will
be high and low level shear is lacking, so tornadoes are very
unlikely. CAMs also agree that any storms that develop will
quickly wane after 9-10pm with the loss of diurnal heating.

Tomorrow is still set up to be a very warm day as we see rising
heights aloft. Highs should be solidly in the mid to upper 90s.
Southerly winds may be a touch lighter than today, and heat index
values will likely exceed 100 degrees in most spots. Some
locations may approach heat advisory criteria (105 degrees), but
this doesn't appear to be widespread enough to warrant issuance.

Late Wednesday evening and overnight, a subtle shortwave and a
strengthening low-level jet will promote scattered to widespread thunderstorm
development near or just west of the forecast area. Deep shear
will be a little weaker, but there will still be ample instability
for sustained updrafts. The west-east orientation of the shear
vectors would also favor this moving through the area as one or
more organized lines, potentially increasing the threat for
damaging wind.

On Thursday, northern portions of the area will likely be a bit
cooler due to remaining cloud cover and the arrival of surface
trough. Southern areas will still likely reach the mid to upper
90s, though. Thursday's convective development will be somewhat
dependent on the previous night. Nevertheless, there is good
agreement amongst the models for thunderstorms to redevelop in
the late afternoon and evening along/near a stalled front or
remnant outflow. Therefore, we have likely PoPs for the majority
of the forecast area. Once again, this will be supportive of
severe weather, but details on location and intensity are still a
little more uncertain.

Friday through the weekend will be trending cooler, but chances
for thunderstorms will continue through at least Saturday as upper
troughing deepens over the northern Plains.

Hopefully the dry spots in the forecast area can pick up some
meaningful precipitation later this week, because a drier (and
warmer) pattern will arrive again next week as ridging builds over
the western CONUS.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 626 PM CDT Tue Jun 22 2021

Thunderstorms to the northeast of the terminals should remain
mostly to the northeast, but will leave them in for KGRI for a
short period since they are not too far away. It is a pretty slim
chance for thunder. The rest of the period should have mainly
clear skies with southerly winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...JCB
Hazardous weather outlook, Jun 22, 12:39 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
139 PM CDT Tue Jun 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
139 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a short window for isolated thunderstorms late this
afternoon and this evening, mainly in the 5PM to 10PM timeframe. The
primary threat area is north of Interstate 80 and east of Highway
281. Some of these storms may be severe with hail to the size of
ping pong balls and wind gusts around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values are expected to reach or exceed 100 degrees in
many locations Wednesday and Thursday afternoons.

There are also chances for thunderstorms both Wednesday and
Thursday nights. There is a potential for severe weather on both
nights.

Daily chances for thunderstorms continue Friday through Sunday,
before trending back towards a drier pattern for the beginning of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong wind gusts
from thunderstorms this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Nance

When
June 22, 6:20 PM CST
Where
Nance County, 3 mi N of Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.493, -97.730

Accompanying wind gusts were estimated to be near 60 MPH at times.

Thunderstorm Wind, Nance

When
June 22, 6:20 PM CST to 6:30 PM CST
Where
Nance County, Genoa to 3 mi N of Genoa
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.450, -97.730

Wind gusts were estimated to be around 70 MPH in Genoa, closer to 60 MPH three miles north of Genoa. Tree damage and nickel size hail was reported across Genoa.

Hail, Polk

When
June 22, 7:08 PM CST to 7:20 PM CST
Where
Polk County, 4 mi W of Osceola to 0.96 mi SE of Stromsburg
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$5.0 million
Reported by
Trained Spotter
Coordinates
41.180, -97.627

Hail ranging from quarter size to ping pong ball size was reported along and near this path.

Hail, Polk

When
June 22, 7:09 PM CST to 7:12 PM CST
Where
Polk County, Osceola
Measured
2 in hail
Property damage
$250,000
Reported by
COOP Observer
Coordinates
41.180, -97.550

Hail ranging from quarter size to two inches in diameter was reported across Osceola.

Hail, York

When
June 22, 7:29 PM CST to 7:43 PM CST
Where
York County, 2 mi N of Benedict to Waco
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$5.0 million
Reported by
Fire Department/Rescue
Coordinates
41.029, -97.620

Hail ranging from quarter to golf ball size was reported along and near this path.

Hail, York

When
June 22, 7:30 PM CST
Where
York County, 3.65 mi W of Gresham
Measured
1.5 in hail
Property damage
$25,000
Reported by
COOP Observer
Coordinates
41.030, -97.470

Quarter to ping pong ball size hail was reported.

Hail, Nance

When
June 22, 8:04 PM CST
Where
Nance County, 1.48 mi SSW of Belgrade
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.460, -98.080

Hail, York

When
June 22, 8:08 PM CST
Where
York County, 5.23 mi E of Mc Cool Jct
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.750, -97.480

Thunderstorm Wind, Fillmore

When
June 22, 8:20 PM CST
Where
Fillmore County, 1.26 mi ESE of Exeter
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.640, -97.430

Wind gusts estimated to be near 60 MPH resulted in some tree limbs of 2-4 inches in diameter blown down onto Highway 6.

Hail, Hamilton

When
June 22, 8:50 PM CST to 9:00 PM CST
Where
Hamilton County, Hordville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -97.900

Hail, Merrick

When
June 22, 8:51 PM CST
Where
Merrick County, 3.75 mi WSW of Clarks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -97.910

Thunderstorm Wind, York

When
June 22, 9:18 PM CST to 9:25 PM CST
Where
York County, 6 mi NNW of Bradshaw to 2 mi E of Bradshaw
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
40.960, -97.774

Wind gusts were estimated to be 65 to 70 MPH. Roof damage and broken power poles were reported 2 miles east of Bradshaw.

Thunderstorm Wind, Hamilton

When
June 22, 9:25 PM CST
Where
Hamilton County, 4.04 mi SSE of Hampton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.820, -97.860

Wind gusts were estimated to be near 70 MPH by a storm chaser in the area. Emergency management reported that a semi-truck was blown over near mile marker 339 on Interstate 80, which is 1 mile east of the Hampton exit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968163, 968166, 968171, 968168, 968177, 968176, 968157, 968496, 968160, 968497, 968498, 968500, 968502.